Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 309, NWS Goodland, KS

September 24, 2004Wallace County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 24, 2004, 4:08 PM MDT for Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2004, 4:08 PM MDT (22:08 UTC)
Expired
Sep 24, 2004, 5:15 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 4:18 PM MDTHAIL 0.752 S Arapahoe, CO
Sep 24, 4:25 PM MDTHAIL 0.882 Sw Weskan, KS
Sep 24, 4:38 PM MDTHAIL 0.885 Ese Arapahoe, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 242208
SVRGLD
COC017-KSC199-242315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 515 PM MDT

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESKAN...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESKAN AROUND 430 PM MDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 3883 10222 3873 10204 3898 10169 3913 10196

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:12 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 24, 2:12 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT FRI SEP 24 2004

.SHORT TERM...(TONIGHT THROUGH MONDAY)
THUNDERSTORM CHANCES WILL BE THE FORECAST PROBLEM.

WEAK CYCLONIC FLOW AT 500 MB TO SLOWLY SINK SOUTH THROUGH THE
WEEKEND...CONTRIBUTING TO MODERATE LAPSE RATES. 700 MB CHARTS SHOW
ANTICYCLONE TO REMAIN NEARLY STATIONARY OVER SOUTH CENTRAL KANSAS.
FLOW AROUND THIS FEATURE WILL BRING PERIODIC VORTICITY MAXIMUMS OVER
THE AREA FROM THE SOUTHWEST. ONE SUCH VORT MAX CURRENTLY OVER
SOUTHEAST COLORADO WILL SUPPORT THE DEVELOPMENT OF A WEAK SURFACE
LOW WHICH DRIFTS NORTHWARD TONIGHT. THUNDERSTORMS RAPIDLY DEVELOPING
IN THIS AREA WITH FALLING PRESSURES AT SPRINGFIELD COLORADO SUPPORT
THIS SCENARIO. RUC SEEMS TO BE HANDLING BEST...SO WILL HAVE LIKELY
POPS TONIGHT IN THE EXTREME SOUTHWEST ZONES TO SLIGHT CHANCES FAR
NORTHEAST. ON SATURDAY THE SHEARED OUT 700 MB VORTICITY MAXIMUM WILL
SPREAD ACROSS THE ENTIRE FORECAST AREA. SURFACE WIND FIELD FORECAST
BY THE RUC SHOWS A WEAK CYCLONIC CONVERGENCE LINE FROM SOUTHWEST TO
NORTHEAST ACROSS THE HEART OF THE FORECAST AREA. ALTHOUGH LOW LEVEL
MOISTURE WILL BE LIMITED...APPEARS TO BE ENOUGH SUBTLE LIFTING
MECHANISMS IN PLACE TO WARRANT A MENTION OF THUNDERSTORMS. THE
PATTERN DOES NOT CHANGE MUCH ON SUNDAY...OTHER THAN TO SHIFT
SLIGHTLY SOUTH WITH 500 MB TROUGH AXIS. FOR THIS REASON WILL KEEP
SLIGHT MENTION IN THE FORECAST...EXCEPT FAR NORTHWEST CORNER.

&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)
SHORTWAVE IN WESTERLIES ACROSS CENTRAL CANADA WILL DIG INTO THE
NORTHERN PLAINS/WESTERN GREAT LAKES ON MONDAY. ASSOCIATED SURFACE
COLD FRONT WILL MOVE THROUGH THE FORECAST AREA MONDAY
AFTERNOON/EVENING. THIS IS SLIGHTLY FASTER THAN PREVIOUS RUNS...BUT
MOST OF THE GLOBAL MODELS ARE COMING AROUND TO THIS TIMING.
TEMPERATURE IMPACTS WITH THIS FRONT WILL BE MINIMAL AS ONLY A
GLANCING BLOW EXPECTED. IN FACT...RETURN FLOW AROUND THE SURFACE
HIGH WILL QUICKLY SET UP ON TUESDAY. GFS/DGEX/ECMWF FORECAST
SOUTHERLY LOW LEVEL JET TO DEVELOP TUESDAY NIGHT...AND AM CONCERNED
THIS WILL SUPPORT A NOCTURNAL THUNDERSTORM EVENT ACROSS THE FORECAST
AREA. DIFFICULT TO PIN DOWN THE DETAILS AT THIS POINT...AND WILL LET
SLIGHT CHANCE POPS SUFFICE FOR NOW. WEDNESDAY AND THURSDAY EXPECT
UPPER LEVEL RIDGING AHEAD OF THE CUT OFF LOW OVER THE DESERT
SOUTHWEST. HOW FAST THIS SYSTEM LIFTS INTO THE CENTRAL ROCKIES
REPRESENTS THE GREATEST DIFFERENCE AMONG THE VARIOUS MODELS...WITH
THE GFS/DGEX SLOWEST...AND THE CANADIAN GLOBAL/ECMWF FASTEST.
SPLITTING THE DIFFERENCE BETWEEN THESE SOLUTIONS WAS THE RATIONALE
FOR INCLUDING SLIGHT CHANCE OF THUNDERSTORMS ON DAY 7.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Sep 24, 1:59 PM MDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT FRI SEP 24 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
200 PM MDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS RAPIDLY DESTABILIZED EARLY THIS AFTERNOON IN THE
EXTREME SOUTHWEST SECTION OF THE TRISTATE AREA AS A BAND OF MOIST AIR
HAS MOVED NORTHWARD ALONG THE KANSAS AND COLORADO BORDER. AS A RESULT
THE AREA FOR POSSIBLE AFTERNOON AND EVENING THUNDERSTORMS HAS BEEN
EXPANDED TO INCLUDE THOSE AREAS SOUTH AND WEST OF A LINE FROM YUMA
COLORADO TO BURLINGTON TO SHARON SPRINGS TO THE MONUMENT ROCKS AREA
OF GOVE COUNTY KANSAS. SMALL HAIL...CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS.

SOUTH AND WEST OF A LINE FROM FLAGLER COLORADO TO CHEYENNE WELLS TO
LEOTI KANSAS...WHERE THE MOST UNSTABLE AIR HAS REACHED...THERE IS A
SLIGHT CHANCE THAT A FEW STORMS MAY BECOME SEVERE. LARGE HAIL...BRIEF
HEAVY DOWNPOURS AND DAMAGING WINDS GUSTING TO 60 MPH WOULD BE THE
GREATEST THREATS IN THOSE STORMS.

THUNDERSTORM ACTIVITY IS EXPECTED TO LAST THROUGH THE EVENING HOURS
BEFORE BEGINNING TO DISSIPATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND TUESDAY AFTERNOON AND
EVENING DUE TO THE PASSAGE OF WEAK COLD FRONT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE MONDAY NIGHT. THE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
SOUTH OF A CHEYENNE WELLS TO LEOTI LINE.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:56 PM MDTSevere Thunderstorm WarningGLDGreeley49 min
Sep 24, 4:42 PM MDTSevere Thunderstorm WarningGLDSherman63 min
Sep 24, 4:00 PM MDTSevere Thunderstorm WarningGLDKit Carson60 min
Sep 24, 5:11 PM MDTSevere Thunderstorm WarningGLDCheyenne64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.